Thunderstorm Wind, Pittsburg
- When
- March 20, 4:30 PM CST
- Where
- Pittsburg County, 3 mi W of Arpelar
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.933, -96.017
Strong thunderstorm wind destroyed a cable television tower.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorm wind destroyed a cable television tower.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 2:36 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 236 PM CST MON MAR 20 2006 .DISCUSSION... AN UPPER LEVEL SYSTEM IS APPROACHING THE REGION THIS AFTERNOON. A DEVELOPING SURFACE LOW CURRENTLY LOCATED IN WESTERN OKLAHOMA WILL TRACK ACROSS THE FORECAST AREA THIS EVENING. SOME CLEARING/THINNING OF OVERCAST IS CURRENTLY OCCURRING IN SOUTHEAST OKLAHOMA WHICH IS HELPING TO DESTABILIZING THE AREA AHEAD OF THE SURFACE LOW. THUNDERSTORMS ARE EXPECTED TO INITIALIZE SOON AND BE ONGOING IN/NEAR THE SOUTHERN HALF OF THE FORECAST AREA BY FORECAST VALID TIME. ANY CONVECTION IS EXPECTED TO WEAKEN QUICKLY AFTER SUNSET. A 500 MB CLOSED LOW IS CURRENTLY SITUATED ABOVE THE OKLAHOMA PANHANDLE AND SOUTHWEST KANSAS. AS IT TRACKS OFF TO THE ENE OVERNIGHT... OUR WET WEATHER PATTERN WILL FINALLY CHANGE. A COLD FRONT WILL MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT AND PRECIPITATION CHANCES WILL DECREASE FROM THE WEST. WE STILL HAVE THE POSSIBILITY OF A ROUND OF LIGHT WINTRY PRECIP TOMORROW MORNING IN THE WAKE OF THE UPPER LOW AS THE SYSTEM DEPARTS. AT THIS TIME IT APPEARS THAT THERE WILL BE NO ACCUMULATION ANYWHERE SOUTH OF THE KANSAS BORDER. WITH A COLD AIRMASS IN PLACE... TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH THE REST OF THE WORK WEEK. PRECIPITATION CHANCES ON THURSDAY REMAIN IN THE FORECAST. IN FACT SUCCESSIVE MODEL RUNS OVER THE PAST DAY OR SO HAVE IMPROVED THE MOISTURE SITUATION WITH THE MID-WEEK TROUGH... SO CONFIDENCE HAS IMPROVED SOME. WITH THE COLD AIRMASS STILL IN PLACE... WOULD EXPECT TO SEE SOME MIXED PRECIP OVER THE NORTHERN THIRD OF THE FORECAST AREA. AM NOT EXPECTING ANY ACCUMULATION AT THIS TIME. A SLOW WARMING TREND WILL ENSUE AFTER THURSDAY. SPRING-LIKE TEMPERATURES SHOULD RETURN BY LATE IN THE WEEKEND AND SOUTHERLY WINDS WILL PICK UP AS WELL. AN UPPER LOW WILL TRAVERSE THE REGION LATE SUNDAY INTO MONDAY. AT THIS POINT IT LOOKS LIKE IT WOULD BE A CONVECTIVE EVENT AND HAVE INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... TUL 34 44 27 47 / 50 20 10 10 FSM 38 46 28 50 / 20 20 10 10 MLC 36 46 28 48 / 20 10 10 10 BVO 33 42 26 47 / 60 20 10 10 FYV 33 42 23 48 / 50 20 10 10 BYV 32 42 23 44 / 60 30 10 10 MKO 33 43 24 48 / 30 20 10 10 MIO 31 41 22 46 / 60 30 10 10 F10 33 45 25 47 / 20 10 10 10 HHW 40 54 32 53 / 20 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM FORECASTER ID= 7 LONG TERM FORECASTER ID= 6
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1245 PM CST MON MAR 20 2006 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1245 PM CST MON MAR 20 2006 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...LATE AFTERNOON. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...LATE AFTERNOON. AREA AT GREATEST RISK...SOUTH OF A TULSA TO FAYETTEVILLE LINE. DISCUSSION... A STRENGTHENING SURFACE LOW WAS NOTED OVER THE NORTHERN TEXAS PANHANDLE EARLY THIS AFTERNOON...WITH A WARM FRONT EXTENDED SOUTHEAST ALONG THE RED RIVER. SKIES WHERE CLEARING SOUTH OF THIS BOUNDARY...AND THIS DRIER PUSH OF AIR IS EXPECTED TO MOVE INTO SOUTHEAST OKLAHOMA DURING THE AFTERNOON. AS THE UPPER LEVEL SYSTEM AND ASSOCIATED COLD AIR ALOFT MOVES EAST...THE ATMOSHPERE WILL QUICKLY DESTABILIZE AS LAPSE RATES STEEPEN. THUNDERSTORMS COULD DEVELOP OVER SOUTH CENTRAL OKLAHOMA BY MID-AFTERNOON...ALONG THE FRONTAL BOUNDARY...AND MOVE INTO PARTS OF EASTERN OKLAHOMA AFTER 4 PM. LOW-TOPPED SUPERCELLS WILL BE POSSIBLE...WITH LARGE HAIL POSSIBLE. THERE IS A SMALL THREAT OF AN ISOLATED TORNADO...MAINLY IN FAR SOUTHEAST OKLAHOMA CLOSEST TO THE TRACK OF THE SURFACE LOW. A LIGHT WINTRY MIX IS POSSIBLE LATE TONIGHT OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS THE UPPER LOW EXITS THE AREA. LITTLE OR NO ACCUMULATION IS EXPECTED. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...WINTER WEATHER POTENTIAL. WEDNESDAY...WINTER WEATHER POTENTIAL. THURSDAY...WINTER WEATHER POTENTIAL. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THERE MAY A LIGHT WINTRY MIX ONGOING TUESDAY MORNING OVER NORTHWEST ARKANSAS AND FAR NORTHEAST OKLAHOMA BEFORE ENDING BY NOON TUESDAY. THERE WILL BE ANOTHER SHOT OF WINTRY PRECIPITATION WEDNESDAY NIGHT INTO THURSDAY MORNING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. LITTLE IF ANY ACCUMULATION OF SNOW IS EXPECTED AT THIS TIME. EMERGENCY MANAGEMENT PLANNING STATEMENT... WHILE ANY WINTRY PRECIPITATION IS EXPECTED TO REMAIN LIGHT...EMERGENCY MANAGERS AND OTHER INTERESTED PARTIES SHOULD MONITOR THE LATEST FORECASTS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
The Norman radar (KTLX), 123 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499196.